From Pembroke Pines, Florida, USA:
My mother is currently taking Glucophage [metformin] and a sulfonylurea, but this weekend her blood sugar went as high as 390 mg/dl [21.7 mmol/L], and she was only able to bring it down to 271 mg/dl [13.1 mmol/L]. Is there anything besides her medication she should be doing to bring it down even more?
I think, given the high blood sugar readings (fasting I guess), your mother might need insulin. This is only a suspicion based on the scarce information I have from your letter. Diet is another important issue in diabetes management as well as other intercurrent stresses such as infections etc. She needs to ask her doctor for further help.
[Editor's comment: The first thing to add would be extra fluids, to avoid dehydration and the risk of DKA [diabetic ketoacidosis], which can occur in type 2 patients if under enough stress. The second thing to do is more blood sugars; if they continue considerably higher than normal, call the doctor or visit an emergency room if she's nauseated or vomiting -- insulin will definitely be needed if she can't tolerate fluids by mouth. WWQ]
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.